Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Beta-Blocker Toxicity Differential Diagnoses

  • Author: Adhi Sharma, MD; Chief Editor: Asim Tarabar, MD  more...
 
Updated: May 02, 2016
 
 
 
Contributor Information and Disclosures
Author

Adhi Sharma, MD Medical Toxicology Consultant, New York City Poison Control Center

Adhi Sharma, MD is a member of the following medical societies: American Academy of Clinical Toxicology, American College of Emergency Physicians, American College of Medical Toxicology

Disclosure: Nothing to disclose.

Coauthor(s)

Lemeneh Tefera, MD, FAAEM Attending Physician, Department of Emergency Medicine, Beth Israel Medical Center

Lemeneh Tefera, MD, FAAEM is a member of the following medical societies: American Academy of Emergency Medicine

Disclosure: Nothing to disclose.

Aman Aminzay, MD Attending Physician, Department of Emergency Medicine, Beth Israel Medical Center, Albert Einstein College of Medicine

Aman Aminzay, MD is a member of the following medical societies: American College of Emergency Physicians

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Acknowledgements

John G Benitez, MD, MPH, FACMT, FAACT, FACPM, FAAEM, Associate Professor, Department of Medicine, Medical Toxicology, Vanderbilt University Medical Center; Managing Director, Tennessee Poison Center

John G Benitez, MD, MPH, FACMT, FAACT, FACPM, FAAEM, is a member of the following medical societies: American Academy of Clinical Toxicology, American Academy of Emergency Medicine, American College of Medical Toxicology, American College of Preventive Medicine, Society for Academic Emergency Medicine, Undersea and Hyperbaric Medical Society, and Wilderness Medical Society

Disclosure: Nothing to disclose.

David C Lee, MD Research Director, Department of Emergency Medicine, Associate Professor, North Shore University Hospital and New York University Medical School

David C Lee, MD is a member of the following medical societies: American Academy of Emergency Medicine, American College of Emergency Physicians, American College of Medical Toxicology, and Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart & St. Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

Acknowledgments

The authors and editors of Medscape Reference gratefully acknowledge the medical review of this article by Lada Kokan, MD.

References
  1. Brubacher JR. Beta-Adrenergic Antagonists. In: Hoffman RS, Howland MA, Lewin NA, Nelson LS, Goldfrank LR, eds. Goldfrank’s Toxicologic Emergencies. 10th ed. New York, NY: McGraw-Hill Education; 2015.

  2. Lopes P, Kataky R. Chiral interactions of the drug propranolol and a1-acid-glycoprotein at a micro liquid-liquid interface. Anal Chem. 2012 Mar 6. 84(5):2299-304. [Medline].

  3. Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015. 53 (10):962-1147. [Medline]. [Full Text].

  4. Hoot NR, Benitez JG, Palm KH. Hemodynamically unstable: accidental atenolol toxicity?. J Emerg Med. 2013 Sep. 45(3):355-7. [Medline].

  5. InnoPran XL [package insert]. GlaxoSmithKline. May 2, 2016. Available at [Full Text].

  6. Wax PM, Erdman AR, Chyka PA, et al. beta-blocker ingestion: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Phila). 2005. 43(3):131-46. [Medline].

  7. Escajeda JT, Katz KD, Rittenberger JC. Successful treatment of metoprolol-induced cardiac arrest with high-dose insulin, lipid emulsion, and ECMO. Am J Emerg Med. 2015 Aug. 33 (8):1111.e1-4. [Medline].

  8. Position statement and practice guidelines on the use of multi-dose activated charcoal in the treatment of acute poisoning. American Academy of Clinical Toxicology; European Association of Poisons Centres and Clinical Toxicologists. J Toxicol Clin Toxicol. 1999. 37(6):731-51.

  9. Engebretsen KM, Kaczmarek KM, Morgan J, Holger JS. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Clin Toxicol (Phila). 2011 Apr. 49(4):277-83. [Medline].

  10. Sebe A, Dişel NR, Açıkalın Akpınar A, Karakoç E. Role of intravenous lipid emulsions in the management of calcium channel blocker and β-blocker overdose: 3 years experience of a university hospital. Postgrad Med. 2015 Mar. 127 (2):119-24. [Medline].

  11. Bania TC, Chu J, Perez E, Su M, Hahn IH. Hemodynamic effects of intravenous fat emulsion in an animal model of severe verapamil toxicity resuscitated with atropine, calcium, and saline. Acad Emerg Med. 2007 Feb. 14(2):105-11. [Medline].

  12. Hayes BD, Gosselin S, Calello DP, Nacca N, Rollins CJ, Abourbih D, et al. Systematic review of clinical adverse events reported after acute intravenous lipid emulsion administration. Clin Toxicol (Phila). 2016 Jun. 54 (5):365-404. [Medline].

Previous
Next
 
Bradycardia is evident on a rhythm strip from a 48-year-old man who presented to the emergency department after a generalized tonic-clonic seizure. The patient was also hypotensive (82/55 mm Hg). The family reported that he was taking a medication, which proved to be propranolol, for a rapid heart rate. Propranolol is the most common beta-blocker involved in severe beta-blocker poisoning. It is nonselective and has membrane-stabilizing effects that are responsible for CNS depression, seizures, and prolongation of the QRS complex.
Sotalol is associated with the rhythm shown below in both therapeutic doses and toxic ingestions. Sotalol has been used as a class III antiarrhythmic agent to control dangerous ventricular tachydysrhythmias in some individuals. It causes polymorphic ventricular tachycardia (torsade de pointes) in approximately 4% of patients. Rarely, prolongation of the QT interval has been reported with propranolol.
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.